HAYS COUNTY, Texas - Colorful versions of fentanyl, "multi-colored" or "rainbow" fentanyl, have recently appeared in the illicit drug market.
Law enforcement agencies, including the United States Drug Enforcement Administration (DEA), have issued alerts after recent suspected overdoses and deaths involving fentanyl in children in Hays County.
The DEA has seized rainbow-colored fentanyl pills in at least 18 states.
According to the DEA, the rainbow colors could lead children to mistake them for candy and make them more appealing to young people. It takes much less for someone, including children, to overdose or die. Even a tiny amount, around two milligrams, of fentanyl can kill.
Fentanyl is a synthetic opioid approved for treating severe pain with a prescription. Fentanyl is 50 times stronger than heroin and 100 times stronger than morphine, making it effective in pain relief but also more likely to cause overdose if misused.
Fentanyl-related overdose and death are frequently linked with illegally made and sold fentanyl that are often mixed with heroin and/or cocaine.
- Fentanyl-related overdose deaths prompt agencies to form task force
- Fourth Hays CISD student dies from fentanyl overdose, autopsy reports
- Fentanyl a 'crisis' in Hays County due to rising number of overdoses, officials say
According to the Centers for Disease Control and Prevention, in Texas, the incidence of fentanyl-related deaths has climbed sharply, with 214 deaths attributed to fentanyl in 2018 and 1,672 fentanyl-related deaths in 2021 according to provisional data.
Tips to prevent drug overdoses:
- Never use illicit or other drugs purchased on the street or of unknown origin.
- Adults are encouraged to talk to children and teens about the dangers of ingesting unknown substances.
- Keep all prescription medications and other drugs out of the reach of children.Contact 9-1-1 if there is an emergency.
- Contact your healthcare provider or the Texas Poison Center Network at 1-800-222-1222 if you are experiencing any adverse health effects or have questions or concerns about exposure to fentanyl or opioid overdose.
- Individuals and organizations can access naloxone (opioid reversal agent) through the state’s distribution program: morenarcanplease.com.
For more information on where and how to report an overdose, see dshs.texas.gov/estb/poison/overdose.